Use of methylphenidate in the treatment of patients suffering from refractory postural tachycardia syndrome.Am J Ther. 2012 Jan; 19(1):2-6.AJ
Methylphenidate has been shown to be an effective therapy in patients with refractory neurocardiogenic syncope. However, the role of methylphenidate in patients suffering from postural orthostatic tachycardia (POTS) has not been reported. The study was approved by the institutional review board. A retrospective nonrandomized analysis was preformed on 24 patients evaluated at our autonomic center for POTS from 2003 to 2010. The diagnosis of POTS was based on patient history, physical examination, and response to head up tilt table testing. The mean follow-up period was 9 ± 3 months. The patients were included in the current study if they had a diagnosis of POTS with severe symptoms of orthostatic intolerance and were refractory to the commonly used medications. All of these patients were started on methylphenidate and the response to therapy was considered successful if it provided symptomatic relief. Twenty-four patients (age 28 ± 12, 20 women) met inclusion criterion for this study. The response to treatment was assed subjectively in each patient and was collected in a retrospective fashion from patient charts and physician communications. Four patients reported side effects in the form of nausea and 2 ultimately had to discontinue the treatment. Another 4 patients had a follow-up of less than 6 months. Thus, only 18 patients who received methylphenidate completed the follow-up of 6 months. Out of these 18 patients, 14 (77%) patients reported marked improvement in their symptoms. Nine out of 12 patients who had recurrent episodes of syncope reported no syncope at 6 months of follow-up. Fourteen (77%) patients reported marked improvement in their symptoms of fatigue and presyncope. Four patients continue to have symptoms of orthostatic intolerance and 3 continued to have recurrent episodes of syncope. Methylphenidate may be beneficial in patients with otherwise refractory postural tachycardia syndrome.